Alert archive / Illinois / Tornado Warnings in 1998

Tornado Warning 27, NWS Quad Cities, IA

May 15, 1998Jo Daviess County, Illinois

NWS Quad Cities, IA issued this tornado warning at May 15, 1998, 7:24 PM CDT for Jo Daviess County, Illinois. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 15, 1998, 7:24 PM CDT (00:24 UTC)
Expired
May 15, 1998, 8:00 PM CDT
In force
36 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Jo Daviess County, IL

The radar

The Quad Cities radar (KDVN), 89 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 5:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.4 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 1998-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3559 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 1998-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3559 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
821 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
3.7
Supercell composite
20.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

911 
WFUS1 KMLI 160025 RRA
TORMLI
ILC085-160100-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
724 PM CDT FRI MAY 15 1998

THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A

* TORNADO WARNING FOR...
  WESTERN JO DAVIESS COUNTY IN NORTHWESTERN ILLINOIS

* UNTIL 800 PM CDT

* AT 722 PM CDT... DOPPLER RADAR AND SPOTTER REPORTS INDICATED A
  TORNADO 9 MILES SOUTHEAST OF DUBUQUE OR IN THE VICINITY OF GALENA
  MOVING NORTHEAST AT 45 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  GALENA                                        AROUND 730 PM
  MENOMINEE                                     AROUND 735 PM

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR


WEISSER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at May 15, 2:03 PM CDT, 5 hours 21 minutes earlier.

Area forecast discussion, May 15, 2:03 PM CDT, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
203 PM CDT FRI MAY 15 1998

18Z SURFACE ANALYSIS HAS MAIN LOW WEST OF KOMA WITH THE COLD FRONT
INTO EASTERN KANSAS.  NUMEROUS TROFS ARE EAST OF THE LOW AND FRONT
ACROSS WESTERN MISSOURI AND THE WESTERN HALF OF IOWA.  ISODROSOTHERM
ANALYSIS HAS UPPER 60 AND LOW 70 DEWPOINTS ACROSS THE FORECAST AREA.
SATELLITE TRENDS HAS MAINLY THICK CI/CS ACROSS THE FORECAST AREA BUT
ACTIVITY IN WESTERN MISSOURI APPEARS TO BE GETTING BETTER ORGANIZED
ON NOSE OF DRY PUNCH AND WINDS AROUND 100 KTS AS NOTED BY ACARS AND
PROFILER DATA.

PROBLEMS TONIGHT ARE SEVERE CHANCES...THEN CLOUDS AND TEMPERATURES.

12Z MODELS APPEAR TO HAVE INITIALIZED OK BUT ALL WERE UNDERDOING THE
AMOUNT OF MOISTURE AT 18Z.  BELIEVE BEST CHANCES FOR SEVERE LIE WITH
DEVELOPMENT OCCURRING IN WESTERN MISSOURI.  ADAP GRAPHICS INDICATE
CAP CONTINUING TO WEAKEN WITH CAPES AOA 3000 J/KG.  WITH MID LEVEL
WIND AOA 100 KTS STORMS WILL RACE ONCE THEY GET GOING.  THUS
THUNDERSTORMS DEVELOPING...SOME POSSIBLY SEVERE THIS EVENING STILL
LOOKS GOOD.  AFTER MIDNIGHT CLEARING SKIES WITH FROPA.

TRAJECTORY METHOD YIELDS 50S AND LOW 60S WHICH IS IN FAIR AGREEMENT
WITH FWC/FAN NUMBERS.  HOWEVER WITH MODELS ALL UNDERDOING OVERALL
MOISTURE...I QUESTION THIS.  THUS CURRENT THINKING IS THAT 60 TO 65
MIGHT BE BETTER.

CID 061/70  DBQ 062/80  MLI 063/70  BRL 062/70

PIERCE

In the hours before

Local storm report, May 15, 7:09 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
709 PM CDT FRI MAY 15 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0710 PM    ZWINGLE                   IA   WIND GUST
05/15/98   JACKSON                        ESTIMATED 70 MPH WINDS
Local storm report, May 15, 7:10 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
710 PM CDT FRI MAY 15 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0708 PM    MAQUOKETA CAVES           IA   1.0 INCH HAIL
05/15/98   JACKSON
Local storm report, May 15, 7:10 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
710 PM CDT FRI MAY 15 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0708 PM    MAQUOKETA CAVES           IA   1.0 INCH HAIL
05/15/98   JACKSON
Local storm report, May 15, 7:21 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
721 PM CDT FRI MAY 15 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0720 PM    7 SW DUBUQUE              IA   TORNADO
05/15/98   DUBUQUE
Local storm report, May 15, 7:21 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
721 PM CDT FRI MAY 15 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0720 PM    7 SW DUBUQUE              IA   TORNADO
05/15/98   DUBUQUE
Local storm report, May 15, 7:22 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
722 PM CDT FRI MAY 15 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0755 PM    GALVA                     IL   TORNADO
05/15/98   HENRY                          POWER LINES AND TREES DOWN

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 7:43 PM CDTSevere Thunderstorm WarningDVNHenry, Whiteside47 min
May 15, 7:53 PM CDTSevere Thunderstorm WarningDVNBureau62 min
May 15, 7:57 PM CDTTornado WarningDVNHenry33 min
May 15, 8:10 PM CDTTornado WarningDVNWhiteside50 min
May 15, 8:15 PM CDTSevere Thunderstorm WarningDVNCarroll50 min
May 15, 8:18 PM CDTSevere Thunderstorm WarningDVNJo Daviess47 min
May 15, 8:43 PM CDTSevere Thunderstorm WarningDVNStephenson32 min
May 15, 8:50 PM CDTSevere Thunderstorm WarningDVNPutnam50 min

Nearby

Tornado Warnings in Illinois, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.